South Dakota, 2004

Hail and Damaging Wind in South Dakota, August 15, 2004

August 15, 2004 · NWS ABR · 13 events in 7 counties and zones

12 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 15, 1:52 PM CST, 38 minutes earlier.

Area forecast discussion, Aug 15, 1:52 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
252 PM CDT SUN AUG 15 2004

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
FORECAST CHALLENGE IS SEVERE THUNDER POTENTIAL THIS
EVENING...FOLLOWED CLOSELY BY MODEL DISPARITY FOR DAY 2 AND 3.

MODELS ALL CONTINUING TO PROG THUNDER FOR TONIGHT. COLD FRONT
SLIPPING SOUTH INTO NODAK THIS AFTERNOON...AND SHOULD BE TRAVERSING
CWA THIS EVENING/OVERNIGHT. INSTABILITY AXIS TO THE TUNE OF 0-3KM MU
CAPES OF 1500-2500 J/KG ALONG WITH MODERATE EHI VALUES AND DEEP
LAYER SHEER THAT COULD SUPPORT SUPERCELL THUNDERSTORMS WILL MARCH
ACROSS CWA THIS EVENING/OVERNIGHT. LOW LEVEL MOISTURE NOT OVERLY
IMPRESSIVE WITH DWPTS IN THE 50S THOUGH. AT PACKAGE ISSUANCE...SPC
HAS SW CWA IN SEVERE THUNDERSTORM WW #754 UNTIL 02Z.

FOR MONDAY THROUGH WEDNESDAY PROBLEM BECOMES WHETHER OR NOT MODELS
CAN ADEQUATELY RESOLVE ANY S/WS THAT MAY MAKE IT COMPLETELY THROUGH
WESTERN CONUS UPPER RIDGE AND SLIDE SEWD INTO CWA...ESPECIALLY LATE
MONDAY NIGHT/TUESDAY MORNING. TO IFFY RIGHT NOW TO MENTION ANYTHING
IN WEATHER GRIDS...AND MODELS ARE PROGGING DRY CONDITIONS. FOR
NOW...THAT IS THE ONLY THING THAT COULD KEEP REMAINDER OF SHORT TERM
FROM BEING DRY. OTHER PROBLEM IS STRENGTH OF UPPER LEVEL LOW PROGGED
TO DIVE SWD INTO SOUTHERN CANADA BY WEDNESDAY AFTERNOON. ETA MUCH
MORE AGGRESSIVE THAN GFS WITH BRINGING COLD FROPA AND CAA THROUGH CWA
FOR WEDNESDAY. COLLABORATIVE EFFORT TODAY HAS CWA RIGHT IN BETWEEN
WHAT ETA AND GFS ARE PROGGING FOR HIGH TEMPERATURES FOR DAY 3.

.LONG TERM...THURSDAY THROUGH SUNDAY
EXTENDED PERIOD BEGINS WITH SFC HIGH TO EAST...WEAK SURFACE FRONTAL
BOUNDARY TO SOUTH AND WEST. UPPER RIDGE TO WEST WITH NORTHWEST FLOW
OVER CWA. QUITE A BIT OF SPREAD IN THE MODELS...SO TIMING OF SHORT
WAVES DIFFICULT. NOTHING LOOKING PARTICULARLY STRONG AT THIS POINT
SO WILL KEEP IT DRY. BEST CHANGE FOR STORMS...PCPN SHOULD BE WITH
SYSTEM SATURDAY NIGHT...SUNDAY. TEMPS REMAIN COOL THROUGH EXTENDED
UNDER GENERALLY NORTHERLY FLOW.

WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

DORN/MARSHALL
Hazardous weather outlook, Aug 15, 4:32 AM CST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
532 AM CDT SUN AUG 15 2004

SDZ003-004-009-015-016-033>035-045-161030-
CAMPBELL-CORSON-DEWEY-HUGHES-JONES-POTTER-STANLEY-SULLY-WALWORTH-
532 AM CDT SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ005>008-010-011-017>023-036-037-048-051-161030-
BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-
GRANT-HAMLIN-HAND-HYDE-LYMAN-MARSHALL-MCPHERSON-ROBERTS-SPINK-
TRAVERSE-
532 AM CDT SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP EAST OF MISSOURI RIVER LATE
THIS AFTERNOON AND MAY CONTINUE THROUGH THE EVENING HOURS. SOME OF
THE STORMS MAY BECOME SEVERE...WITH LARGE HAIL BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS
EVENING.

The radar

The North Platte radar (KLNX), 204 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyman

When
August 15, 2:30 PM CST
Where
Lyman County, 11 mi SSW of Presho
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.767, -100.133

High winds downed many branches and tipped over a horse trailer.

Hail, Buffalo

When
August 15, 3:47 PM CST
Where
Buffalo County, Gann Vly
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.033, -99.000

Hail, Hand

When
August 15, 4:58 PM CST
Where
Hand County, 5 mi ESE of St Lawrence
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.483, -98.833

Hail, Codington

When
August 15, 6:58 PM CST
Where
Codington County, 14 mi N of Watertown
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.100, -97.100

Hail, Codington

When
August 15, 7:10 PM CST
Where
Codington County, South Shore
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.100, -96.917

Hail, Grant

When
August 15, 7:20 PM CST
Where
Grant County, 4 mi NW of Stockholm
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.133, -96.867

Hail, Clark

When
August 15, 8:10 PM CST
Where
Clark County, 8 mi NE of Carpenter
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.717, -97.783

Hail, Clark

When
August 15, 8:22 PM CST
Where
Clark County, 7 mi NE of Carpenter
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.700, -97.800

Hail, Hamlin

When
August 15, 10:01 PM CST
Where
Hamlin County, 1 mi W of Hazel
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.750, -97.383

Hail, Hamlin

When
August 15, 10:11 PM CST
Where
Hamlin County, Hazel
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.750, -97.367

Hail, Hamlin

When
August 15, 10:34 PM CST
Where
Hamlin County, 6 mi NNW of Hayti
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.733, -97.250

Hail, Hamlin

When
August 15, 10:40 PM CST
Where
Hamlin County, Thomas
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.767, -97.200

Hail, Hamlin

When
August 15, 10:49 PM CST
Where
Hamlin County, 6 mi NE of Hayti
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.717, -97.117

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420405, 5420393, 5420394, 5420395, 5420396, 5420397, 5420398, 5420399, 5420400, 5420401, 5420404, 5420403, 5420402.